Alert archive / Texas / Tornado Warnings in 1999
Tornado Warning 98, NWS Norman, OK
NWS Norman, OK issued this tornado warning at May 15, 1999, 7:08 PM CDT for Knox County, Texas. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 15, 1999, 7:08 PM CDT (00:08 UTC)
- Expired
- May 15, 1999, 7:45 PM CDT
- In force
- 37 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Knox County, TX
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 15, 7:29 PM CDT | Hail 1.75 | Rhineland, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 15, 6:15 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Fort Worth, TX (KFWD), launched 00:00Z, 0.1 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3675 J/kg
- Mixed-layer CIN
- -47 J/kg
- Mixed-layer LCL
- 1367 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 130 m²/s²
- 0-3 km storm-relative helicity
- 234 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
999 WFUS1 KOKC 160009 RRA TOROKC TXC275-160045- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE NORMAN OK 708 PM CDT SAT MAY 15 1999 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * TORNADO WARNING FOR... KNOX COUNTY IN WESTERN NORTH TEXAS * UNTIL 745 PM CDT * AT 708 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THE MOST DANGEROUS PORTION OF THE STORM WAS LOCATED 3 MILES EAST OF VERA...SHOWING LITTLE MOVEMENT. * LOCATIONS IN THE WARNING INCLUDE GOREE...MUNDAY...RHINELAND AND VERA TAKE COVER NOW. ABANDON MOBILE HOMES AND VEHICLES. MOVE TO AN INTERIOR ROOM OR HALLWAY ON THE LOWEST FLOOR. STAY AWAY FROM WINDOWS. LAT...LON 3363 9966 3340 9985 3341 9947 3383 9950 JAMES
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 15, 3:15 PM CDT, 3 hours 53 minutes earlier.
Area forecast discussion, May 15, 3:15 PM CDT, 3 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 315 PM CDT SAT MAY 15 1999 DRYLINE IS CURRENTLY IN WESTERN OKLAHOMA AND OUTFLOW BOUNDARY IS BECOMING DIFFUSE ACROSS NORTHERN OKLAHOMA. THE COLD FRONT WAS KNOCKING ON THE DOOR BUT NOW SEEMS TO HAVE SET UP MORE IN SOUTHWESTERN KANSAS AND PERHAPS BEAVER COUNTY OKLAHOMA. 12Z OUN SOUNDING SHOWED SIGNIFICANT CAP... BUT LAPS CONVECTIVE INHIBITION VALUES ARE DECREASING FROM WEST CENTRAL OKLAHOMA TO WESTERN NORTH TEXAS WHERE TEMPS HAVE CLIMBED INTO THE LOWER TO MID 90S AND SOME CU IS TRYING TO DEVELOP DOWN IN KNOX COUNTY. IT STILL SEEMS A BIT OF A LONG SHOT FOR STORMS TO FORM THIS EVENING... BUT WITH CONVERGENCE ALONG DRYLINE... GOOD AFTERNOON HEATING AND LARGE AMOUNT OF INSTABILITY AVAILABLE SHOULD THE CAP BREAK... AM CURRENTLY PLANNING TO KEEP SLIGHT CHANCE POPS TONIGHT IN ALL BUT NORTHWEST AND WILL WATCH TRENDS THROUGH PRESS TIME. SLIGHT CHANCE POPS CONTINUE TOMORROW AS DRYLINE LOOKS TO SET UP CLOSER TO THE 100TH MERIDIAN AND BY 00Z/17 A DECENT AMOUNT OF LIFT DEVELOPS ALONG IT. AND AS UPPER TROF MOVES CLOSER SUNDAY EVENING THE CHANCE OF CONVECTION INCREASES SUNDAY NIGHT THROUGH MONDAY. THERE IS SOME DISAGREEMENT AMONG THE MODELS ABOUT THE SHARPNESS OF THE UPPER TROF BY 48 HOURS WITH THE NGM SHOWING A BETTER DEFINED TROF THAN THE OTHER MODELS. AM A BIT UNTRUSTING OF SPECIFICS WITH ANY OF THEM AS NONE SEEM TO INITIALIZE THE WAVE VERY WELL THAT WAS IN THE VICINITY OF 40N/130W AT 12Z AND HAS LOOKED TO BECOME A LITTLE BETTER DEFINED THROUGH THE MORNING PER WATER VAPOR LOOP. I AM GOING TO NOT BE AS AGGRESSIVE IN BRINGING THE UPPER SYSTEM THROUGH ON MONDAY AND THUS WILL KEEP DECENT POPS THROUGH MONDAY NIGHT BEFORE TAPERING THINGS OFF ON TUESDAY. MEAN UPPER TROF REMAINS TO THE WEST BUT SHORTWAVE RIDGE MOVES THROUGH WEDNESDAY. THUS NO MAJOR CHANGES TO THE EXTENDED KEEPING WEDNESDAY DRY THEN INTRODUCING POPS AGAIN THURSDAY. FCSTID = 26 OKC 72 86 69 80 / 20 20 40 40 HBR 68 88 64 81 / 20 20 40 40 SPS 71 90 69 85 / 20 20 40 40 GAG 66 84 58 74 / 10 20 30 30 PNC 70 84 67 78 / 20 20 40 50 DUA 70 85 70 83 / 20 20 30 40 .OUN... OK...NONE. TX...NONE.
In the hours before
Local storm report, May 15, 6:41 PM CDT, 27 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
641 PM CDT SAT MAY 15 1999
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0641 PM 1 E RED SPRINGS TX 3.00 INCH HAIL
05/15/99 BAYLOR BROKE WINDOW
0635 PM 1 E RED SPRINGS TX 1.75 INCH HAIL
05/15/99 BAYLOR
0625 PM 1 E RED SPRINGS TX .75 INCH HAIL
05/15/99 BAYLOR
FMLocal storm report, May 15, 6:41 PM CDT, 27 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
641 PM CDT SAT MAY 15 1999
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0641 PM 1 E RED SPRINGS TX 3.00 INCH HAIL
05/15/99 BAYLOR BROKE WINDOW
0635 PM 1 E RED SPRINGS TX 1.75 INCH HAIL
05/15/99 BAYLOR
0625 PM 1 E RED SPRINGS TX .75 INCH HAIL
05/15/99 BAYLOR
FMLocal storm report, May 15, 6:51 PM CDT, 17 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
651 PM CDT SAT MAY 15 1999
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0647 PM MUNDAY TX .75 INCH HAIL
05/15/99 KNOX
0650 PM GRAYBACK TX .75 INCH HAIL
05/15/99 WILBARGER
FMLocal storm report, May 15, 6:51 PM CDT, 17 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
651 PM CDT SAT MAY 15 1999
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0647 PM MUNDAY TX .75 INCH HAIL
05/15/99 KNOX
0650 PM GRAYBACK TX .75 INCH HAIL
05/15/99 WILBARGER
FMThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 7:14 PM CDT | Flash Flood Warning | OUN | Baylor, Knox | 3 hr |
| May 15, 7:19 PM CDT | Severe Thunderstorm Warning | OUN | Baylor | 41 min |
| May 15, 7:48 PM CDT | Severe Thunderstorm Warning | OUN | Foard, Knox | 42 min |
| May 15, 8:27 PM CDT | Severe Thunderstorm Warning | OUN | Baylor, Knox | 33 min |
Nearby
Tornado Warnings in Texas, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.